Section E When medication is being started
You or your relative’s carers should record any physical changes and health concerns once your relative starts taking psychotropic medication. Note them down even if they do not seem related, as these could be reactions or side effects of the medication.
Being overly sedated or drowsy, and gaining weight are common side effects of taking psychotropic medication. More information about potential side effects can be found on the Mind website.
Department of Health guidance explains that you should be given a contact number to use in case you are concerned about side effects that your relative is experiencing, and there should be knowledgeable staff available to give you advice. Ask for this when discussing the medication with the prescriber.
When talking to the prescriber about side effects, it can be very helpful to have specific evidence. Keeping a diary of potential side effects, including exactly what happened, when it happened and what else was going on at the time can be very helpful. Recording all potential side effects over a few weeks or months can help to build a picture of how your relative is responding to the medication. Evidence can also be important when discussing any other concerns with your doctor, for example if you are concerned that the medication is not effective or that other environmental factors are contributing to challenging behaviour.
Other monitoring is covered in Section F.